Georgia, 2015

Damaging Winds in Georgia, June 8, 2015

June 8, 2015 · NWS FFC · 5 events in 4 counties and zones

Ample moisture and moderate instability combined with a weak cold front to produce scattered severe thunderstorms across North Georgia during the afternoon and evening hours of June 8th. Numerous reports of damaging thunderstorm winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture and moderate instability combined with a weak cold front to produce scattered severe thunderstorms across North Georgia during the afternoon and evening hours of June 8th. Numerous reports of damaging thunderstorm winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 8, 2:07 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 8, 2:07 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT MON JUN 8 2015

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

PLENTY OF MOISTURE AND INSTABILITY AHEAD OF AN APPROACHING COLD FRONT AND
SHORT WAVE. CURRENT CONVECTION IS HIGHLY DIURNALLY DRIVEN AND WILL DIMINISH
MOST AREAS WITH THE LOSS OF DAYTIME HEATING.

RADAR INDICATING A MORE ORGANIZED AREA OVER TN/KY INTO NRN MS/AL. THIS AREA
WILL BEGIN TO AFFECT THE FAR NW 01-02Z AND MOVE SOUTH DURING THE NIGHT AND IS
EXPECTED TO WEAKEN LATE AS THE INSTABILITY DIMINISHES. HOWEVER THIS AREA IS
ALSO SHORT WAVE DRIVEN AND THERE IS POTENTIAL FOR ISOLATED SEVERE STORMS OVER
N GA INTO OVERNIGHT.

THE COLD FRONT STRUGGLES TO GET TOO FAR S AND NOT VERY FAST AND LOOKS LIKE
IT WILL STALL SOMEWHERE ACROSS THE N-CENTRAL GA AREA. IT LOOKS LIKE THE
GREATEST POPS WILL BE OVER CENTRAL GA FOR TUESDAY WITH A DIEING AREA OF
SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO START...MAINLY OVER CENTRAL GA...
AND THEN MORE DIURNALLY DRIVEN CONVECTION AS TUESDAY GOES ON. CONVECTION IS
EXPECTED TO DIMINISH WITH THE LOSS OF HEATING TUESDAY NIGHT AND STILL FAVORING
CENTRAL GA.

FORECAST LOW TEMPERATURES RUNNING 2-4 DEGREES ABOVE NORMAL TONIGHT AND
TUESDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING AROUND TO SLIGHTLY BELOW
NORMAL ON TUESDAY.

BDL

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

NO SIGINIFICANT CHANGES WERE MADE TO THE LONG TERM. OVERALL PATTERN
REMAINS SIMILAR. FRONTAL BOUNDARY DRIFTING ACROSS THE FORECAST AREA
TUESDAY...BRINGING SOMEWHAT MORE STABLE AIR ESPECIALLY NORTH. POPS
HAVE BEEN REDUCED NORTH FOR WEDNESDAY AND WEDNESDAY NIGHT.
OTHERWISE HIGH PRESSURE BUILDING WESTWARD INTO THE END OF THE
PERIOD SO REDUCED POPS STILL LOOK OKAY FOR MOST OF THE AREA.

41

&&

LONG TERM /416 AM EDT MON JUN 8 2015/...

MODELS CONTINUE TO SHOW AN ACTIVE PATTERN FOR MID TO LATE WEEK AS
A SERIES OF DISTURBANCES CARVE OUT AN UPPER LOW OVER THE LOWER
MISSISSIPPI VALLEY REGION ON WEDNESDAY... WHERE IT LINGERS
THROUGH THURSDAY NIGHT BEFORE GETTING ABSORBED INTO A DEEPENING
TROUGH OVER THE SOUTHERN PLAINS ON FRIDAY. THIS WILL RESULT IN HIGH
PRESSURE BEGINNING TO BUILD IN OVER THE AREA ON FRIDAY FROM THE
EAST. THIS COULD BEGIN TO LESSON CONVECTIVE ACTIVITY BY FRIDAY
AFTERNOON-EVENING. FOR NOW... STILL LOOKING AT ABOVE NORMAL POPS
THROUGH MUCH OF THE WORK WEEK. LONG RANGE MODELS CONTINUE TO SHOW
STRONG HIGH PRESSURE BUILDING OVER THE STATE THIS WEEKEND... AND
GREATLY REDUCING STORM CHANCES PROBABLY INTO THE FIRST OF NEXT
WEEK. WILL CONTINUE TO SHOW ONLY A SLIGHT CHANCE OF AFTERNOON AND
EVENING CONVECTION FOR THIS WEEKEND... EXCEPT SLIGHTLY HIGHER
CHANCES IN THE NORTH GA MOUNTAINS. STILL SEE A WEAK SHEARED
ENVIRONMENT... SO NO ORGANIZED SEVERE WEATHER IS EXPECTED.
HOWEVER... CANNOT COMPLETELY RULE OUT A FEW STRONG TO SEVERE
STORMS EACH DAY AS MUCAPES CLIMB INTO THE 2000-2500 RANGE DURING
MAX HEATING. ALL INTEREST WITH OUTDOOR PLANS SHOULD CLOSELY
MONITOR THE FORECAST AND REGIONAL RADARS BEFORE VENTURING
OUTDOORS.  39

AVIATION...
18Z UPDATE...
VFR CONDITIONS WITH 3500-5000 FT CU SCT-BKN. POTENTIAL FOR
SCATTERED THUNDERSTORMS ACROSS N GA THIS AFTERNOON.
A MORE ORGANIZED LINE OF CONVECTION WILL MOVE SOUTH OVER
THE AREA OVERNIGHT STARTING 01-02Z THROUGH ABOUT 12-14Z...
WEAKENING AS IT MOVES SOUTH. SURFACE WINDS SSW NEAR 10 KTS WITH
SOME GUSTS 15-20KTS...DIMINISHING WITH SUNSET...THEN BECOMING
WSW OVERNIGHT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM TO HIGH CONFIDENCE TO START EXCEPT LOW CONFIDENCE
FOR THUNDERSTORM IMPACTS THIS AFTERNOON.
LOW TO MEDIUM CONFIDENCE FOR ALL ELEMENTS OVERNIGHT.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  87  68  90 /  50  40  20  30
ATLANTA         71  85  70  86 /  60  40  20  20
BLAIRSVILLE     64  81  61  83 /  70  30  20  20
CARTERSVILLE    68  84  67  88 /  60  40  20  20
COLUMBUS        71  86  70  87 /  50  50  50  50
GAINESVILLE     68  83  68  86 /  60  40  20  20
MACON           70  88  69  89 /  30  50  50  50
ROME            68  85  67  88 /  70  30  20  20
PEACHTREE CITY  70  85  68  87 /  60  40  30  30
VIDALIA         72  90  72  89 /  20  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....41
AVIATION...BDL
Hazardous weather outlook, Jun 8, 2:45 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT MON JUN 8 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
345 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH TONIGHT...
...A FEW STORMS COULD BECOME SEVERE UNTIL AFTER MIDNIGHT...

WEATHER HAZARDS EXPECTED...
MOST STORMS THAT DEVELOP TODAY WILL PRODUCE BRIEF WIND GUSTS TO
40 MPH... LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

ANY ISOLATED SEVERE STORM THAT DEVELOPS AHEAD OF A COLD FRONT
COULD PRODUCE DAMAGING WINDS UP TO 70 MPH... HAIL UP TO 1 INCH AND
FREQUENT CLOUD TO GROUND LIGHTNING. THIS THREAT IS MAINLY ACROSS
PARTS OF NORTH GEORGIA THIS EVENING AND LATE TONIGHT.

DISCUSSION...
A SERIES OF UPPER DISTURBANCES AND AN APPROACHING COLD FRONT WILL
COMBINE TO SPARK SCATTERED THUNDERSTORMS ACROSS NORTH AND PARTS OF
CENTRAL GEORGIA INTO TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ACROSS NORTH GEORGIA THIS EVENING AND TONIGHT AHEAD OF A
COLD FRONT. A FEW STORMS COULD BECOME STRONG TO SEVERE ACROSS
PARTS OF NORTH GEORGIA... MAINLY BETWEEN 5 PM THIS EVENING AND 3
AM TONIGHT... AND MOSTLY ALONG AND NORTH OF A BUCHANAN TO
GAINESVILLE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
ACROSS NORTH AND CENTRAL GEORGIA TUESDAY THROUGH FRIDAY. THEN
HIGH PRESSURE BUILDS OVER THE AREA... AND SHOULD HOLD CONVECTION
TO MOSTLY ISOLATED IN COVERAGE OVER THE WEEKEND... EXCEPT POSSIBLY
IN THE NORTH GEORGIA MOUNTAINS. ALTHOUGH WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED... AN ISOLATED SEVERE STORM CANNOT BE RULED OUT
DURING MAX HEATING EACH DAY... WITH THE THREATS BEING DAMAGING
WIND...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 8, 1:35 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT MON JUN 8 2015

GAZ003-004-081845-
CATOOSA GA-WHITFIELD GA-
235 PM EDT MON JUN 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CATOOSA AND WHITFIELD COUNTIES UNTIL 245 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RINGGOLD...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT
MOVES ACROSS CATOOSA AND WHITFIELD COUNTIES THROUGH 245 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
RINGGOLD...COHUTTA...GRAYSVILLE...RED CLAY S.P....INDIAN SPRINGS AND
APISON.

LAT...LON 3499 8488 3489 8514 3499 8517
TIME...MOT...LOC 1834Z 235DEG 15KT 3496 8510
Special weather statement, Jun 8, 2:45 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT MON JUN 8 2015

GAZ027-082015-
MADISON GA-
345 PM EDT MON JUN 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MADISON COUNTY UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANIELSVILLE...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT
MOVES ACROSS MADISON COUNTY THROUGH 415 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DANIELSVILLE...COMER...COLBERT...ILA...HULL...ATHENS-CLARKE COUNTY
(BALANCE)...NEESE...DIAMOND HILL...PAOLI...POCATALIGO AND VANNA.

LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
      3412 8305 3411 8303 3410 8303 3401 8330
      3405 8339 3414 8336 3416 8336 3420 8340
      3421 8337 3426 8329 3425 8327 3424 8317
      3427 8311
TIME...MOT...LOC 1944Z 239DEG 49KT 3417 8322
Special weather statement, Jun 8, 2:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT MON JUN 8 2015

GAZ049-059-060-082030-
MORGAN GA-JASPER GA-PUTNAM GA-
355 PM EDT MON JUN 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MORGAN...JASPER AND PUTNAM COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHADY DALE...OR 8 MILES NORTHEAST OF
MONTICELLO...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT
MOVES ACROSS MORGAN...JASPER AND PUTNAM COUNTIES THROUGH 430 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
EATONTON...SHADY DALE...ROCK EAGLE 4-H CENTER...GODFREY...HARMONY AND
CENTRAL GEORGIA EXPERIMENT STN.

LAT...LON 3332 8362 3344 8366 3355 8332 3334 8326
TIME...MOT...LOC 1955Z 255DEG 13KT 3339 8357

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
June 8, 3:45 PM EST to 3:55 PM EST
Where
Catoosa County, 0.81 mi SW of Lakeview to 0.44 mi E of Lakeview
Measured
60 kt (69 mph) estimated gust
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
34.973, -85.261

The Catoosa County Emergency Manager reported numerous trees down, some on houses, from Nason, Chestnut, Hudson and Park streets near Lakeview Middle School to Milford drive near Lake Winnepesauka. Seven homes had damage from falling trees, however all appeared to be inhabitable. No injuries were reported. Numerous power and telephone lines were also down in this area.

Thunderstorm Wind, Walker

When
June 8, 5:43 PM EST to 5:55 PM EST
Where
Walker County, 1.15 mi NW of Hinkles to 0.82 mi NW of Beverly Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.912, -85.394

The Walker County 911 center reported numerous trees down from around Hinkle Community road and highway 157 to Rossville. One tree fell on a house in the Lookout Mountain area.

Thunderstorm Wind, Catoosa

When
June 8, 6:00 PM EST
Where
Catoosa County, 0.36 mi ENE of Cloud Springs
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.952, -85.244

An amateur radio operator recorded a 62 mph wind gust at Battlefield Parkway and Fant Drive.

Thunderstorm Wind, Chattooga

When
June 8, 7:30 PM EST to 7:36 PM EST
Where
Chattooga County, Summerville to 1.13 mi NE of Welcome Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.480, -85.350

The Chattooga County 911 center reported a few trees down from Summerville to Welcome Hill, including the areas around Lewis street in Summerville, Ridgeway drive and Henderson road in Welcome Hill and Center Post road and Cummings road in Welcome Hill.

Thunderstorm Wind, Whitfield

When
June 8, 7:30 PM EST to 7:35 PM EST
Where
Whitfield County, 1 mi SSW of Gordon Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.816, -84.974

The Whitfield County Emergency Manager reported a tree down at the intersection of Neely road and Reed road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584453, 584461, 584466, 584468, 584469.